, 35 minutes ago
I am writing this for my husband who is a diabetic, take Lantus daily, a kidney transplant for 11yrs, immune suppressant drugs daily neoral-prednisone-cellcept, high blood pressure, lisinopril,metropolol, amlodipine. Never had a problem sleeping at night, but in the last 6mos to a year developed insomnia and anxiety. He is 85yr old male. I was evaluated at Memory clinic with low onset alzheimers and short term memory loss. My primary dr first gave me Rozerem which did not help, panic became more intense. Memory clinic dr ordered Exelon patch and 50 mg Seroquel, still did not work. After many sleepless nights and panic .25mg daily of Alprazolam together with 50mg Seroquel helped for a while. Seems whenever there is a change in his daily routines his sleep pattern also changes. (Friend visiting overnite or family get togethers) Seroquel was increased to 100mg. with 1 Alprazolam. His panic worse just before bedtime (10:30pm). Since this all started he has become consumed with urinating. Keeps saying he has to keep going, keeps jumping out of bed every few minutes, or blames his sugar is going down. One night I did not hear him in my first sleep, got up and took his blood 13x in a matter of 1/2 hr. (it was not down).Makes all kinds of excuses to get out of bed. Have taken him to all his doctors, including urologist (everything is OK) they tell me. Also purchased adult diapers so he would not have to get out of bed 10x in a night to urinate, wore them 1x (not happily),but since this and increase does not seem to have that anxiety. So now we have increased Seroquel to 200mg at bedtime and 2 Alprazolam .25mg about 9pm together with all his other pills. Neurologist is not in favor of Alprazolam but it is the only thing that makes him sleep. I followed neurologist order for 3 days to give him 1/2 seroquel at 9pm instead of alprazolam with increased 200mg Seroquel one hour before bedtime and it was absolute disaster. Needless to say we both were sleep deprived. In desperation each of those 3 nights I gave him 1 alprazolam and in 15min he was asleep like a baby and slept the rest of the night. My question is I hear so much about the addiction of alprazolam and wonder if this will work for a while again and will we have to increase it again. How do I explain to my neurologist my concerns for his negative feelings about alprazolam? My children say he is 85yrs old, been through much...forget the addiction if it makes him sleep. Stopped neurolgist's order and told his nurse I was giving him 2 alpra at 9pm and we have both had 2 nights of blissful sleep. Has lost ability to take care of any financial household matters in 2yrs (did it all for 58yrs-owned his own business) Who else has any answers or do I sound like an over concerned wife of 60yrs.
Yes you do sound like an concerned ,helpful and loving wife ....I do think the stuff is addictive but I kind of see what the kids mean ,if he is happier for taking it then surely thats okay,I will always have some input for you,I have been sleep deprived for many years , have accepted it, if I get about 4 hours thats a really good night..I also have a family member with some problems involving Neuro-toxicity, which he is in denial of so I cant even get an evaluation,and it is somethin g that could be reversed if he stopped using the toxins at work,but you can take a horse to water but you cant make him drink...
Yes, I have now decided to give him what he needs at this time and to deal with the future as it comes. The doctor has finally agreed to let him have the Xanax and also increased his sleeping med Seroquel. We are in the patient assistance program and pills and patch are sent us as they are used. I am now working on getting his insulin from company that makes it, and also his Crestor, since we still have to pay VA for these. VA will not take meds off their list to pay because he was not injured in the war, so after many years searching the net has proved valuable for us. Thanks again for rea ding my post.
How is your husband doing now,I hope he is more comfortable,I also have found researching things on the net helpful,I am wondering if the New Presidants plan for vets and the new health care system he has proposed will help you
I am in a similar situation with my 83 year old mom--alzhiemers patient. Her fixation is her mouth--she turns on the lights and then she sips water, spits, garggles, spits over and over and over again. We tried 25mgs seroquel--nothing, went up to 50--nothing, now we are up to 100mgs of seroquel and tonight I'm going to try a xanax .25 with it. We are desperate to get some sleep. Any suggestions would be greatly appreciated. I hope you are getting sleep.
We had this problem with my mother-in-law. She reversed day and night, as well as forgot she went to the bathroom and was obsessed with going to the toilet over and over.
There are a few options - nothing easy. In dementia, schedules are one way to help, so make a rigorous schedule of when to eat, sleep, bathe etc. and hold to it and that may help. Another is to hire a caregiver for overnight so you can sleep. Another is getting a specialized doctor to manage his medications (we did this) and keep to the schedule of how to medicate as that may require a special schedule.
It may come down to that you may need day care to keep him active so he is tired at night or respite care or consider or care options. Caregivers must take care of themselves and consider their quality of life as well, as hard as that may be to consider.
Sleep disturbances can take a toll on both you and your loved one. To promote better sleep:
Think light. Exposing your loved one to a few hours of bright sunlight in the morning may improve his or her sleep at night. Light therapy with a specialized light box might be helpful, too.
Avoid caffeine and alcohol. Caffeine in soda, tea, coffee or other products might contribute to sleeplessness, and alcohol can contribute to confusion and anxiety. If your loved one insists on having a drink, offer a soft drink in a familiar cocktail glass or serve nonalcoholic beer or wine.
Manage medications. Find out what time of day your loved one should take his or her medications — morning for drugs that have a stimulating effect, and evening for drugs that make your loved one sleepy. Note that sleeping pills are generally discouraged for people who have Alzheimer's. These drugs can increase confusion and the risk of falls.
Encourage physical activity. Plan your loved one's days to include walks and other physical activities, which can help promote better sleep at night. Taper your loved one's activities as the day winds down, however. Physical activity close to bedtime might leave your loved one too energized to fall asleep.
Limit daytime sleep. If your loved one needs a nap, make sure it's short and not too late in the day. Have your loved one nap on the couch or in a recliner rather than in bed. If you think staying in bed too long in the morning contributes to nighttime wakefulness, wake your loved one earlier.
Establish a bedtime routine. Do the same things in the same way every night, such as brushing teeth, using the toilet, listening to soft music and rubbing your loved one's back. If bathing or dressing for bed is difficult, do it earlier in the day. It's also important to create an appealing place for sleeping. Make sure the temperature in your loved one's bedroom is comfortable. Turn on a night light. Place security objects, such as a favorite blanket, within easy reach.
Treat underlying conditions. If you suspect that an underlying condition — such as sleep apnea, depression or pain — is interfering with your loved one's sleep, consult his or her doctor. Treatment might lead to more restful sleep for everyone.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.